Alert archive / Washington / Red Flag Warnings in 2013

Red Flag Warning 7, NWS Spokane, WA

July 27, 2013

NWS Spokane, WA issued this red flag warning at Jul 27, 2013, 6:00 AM PDT. It took effect at Jul 27, 2013, 12:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2013, 6:00 AM PDT (13:00 UTC)
In effect from
Jul 27, 2013, 12:00 PM PDT
Expired
Jul 27, 2013, 8:00 PM PDT
In force
8 hr
Issued by
NWS Spokane, WA

The text

As transmitted, in the capitals the NWS used until 2016.

752 
WWUS86 KOTX 271300
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
600 AM PDT SAT JUL 27 2013

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED AGAIN TODAY IN THE
KITTITAS VALLEY...

.BREEZY TO LOCALLY WINDY CONDITIONS WILL DEVELOP AGAIN IN THE
KITTITAS VALLEY TODAY WHILE RELATIVE HUMIDITY VALUES FALL TO
CRITICAL LEVELS IN THE AFTERNOON.

WAZ676-272315-
/O.NEW.KOTX.FW.W.0007.130727T1900Z-130728T0300Z/
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
600 AM PDT SAT JUL 27 2013

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
676...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 8 PM PDT THIS EVENING.

* AFFECTED AREA: FIRE WEATHER ZONE 676 EAST WASHINGTON SOUTH 
  CENTRAL CASCADE VALLEYS (ZONE 676).

* WINDS: NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. STRONGEST
  WINDS IN THE KITTITAS VALLEY.

* RELATIVE HUMIDITIES: DROPPING TO 15 TO 22 PERCENT DURING THE 
  AFTERNOON.

* IMPACTS: RAPID FIRE SPREAD IS POSSIBLE WITH ANY NEW FIRE STARTS
  IN THE KITTITAS VALLEY. 

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. 

&&

$$
2 follow-up statements
551 
WWUS86 KOTX 272039
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
139 PM PDT SAT JUL 27 2013

...CRITICAL FIRE WEATHER CONDITIONS CONTINUE TODAY IN THE
KITTITAS VALLEY...

.BREEZY TO LOCALLY WINDY CONDITIONS WILL CONTINUE IN THE KITTITAS
VALLEY TODAY WHILE RELATIVE HUMIDITY VALUES FALL TO CRITICAL
LEVELS IN THE AFTERNOON.

WAZ676-280300-
/O.CON.KOTX.FW.W.0007.000000T0000Z-130728T0300Z/
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
139 PM PDT SAT JUL 27 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 676...

* AFFECTED AREA: FIRE WEATHER ZONE 676 EAST WASHINGTON SOUTH 
  CENTRAL CASCADE VALLEYS (ZONE 676).

* WINDS: NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. 
  STRONGEST WINDS IN THE KITTITAS VALLEY. 

* RELATIVE HUMIDITIES: DROPPING TO 15 TO 22 PERCENT DURING THE 
  AFTERNOON. 

* IMPACTS: RAPID FIRE SPREAD IS POSSIBLE WITH ANY NEW FIRE 
  STARTS IN THE KITTITAS VALLEY. 

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
397 
WWUS86 KOTX 280240
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
740 PM PDT SAT JUL 27 2013


WAZ676-280345-
/O.EXP.KOTX.FW.W.0007.000000T0000Z-130728T0300Z/
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
740 PM PDT SAT JUL 27 2013

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 676...

WIND IN THE KITTITAS VALLEY AND VICINITY MAY BLOW A BIT LONGER
INTO THE OVERNIGHT HOURS AND RELATIVE HUMIDITY RECOVERY WILL BE
POOR...HOWEVER THE RELATIVE HUMIDITY WILL RECOVER SUFFICIENTLY
ENOUGH THIS EVENING TO ALLOW FOR THE RED FLAG WARNING TO EXPIRE
AT 8 PM.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 27, 4:11 AM PDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 27, 4:11 AM PDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
411 AM PDT Sat Jul 27 2013

.SYNOPSIS...
A weak dry front will bring increased winds today, especially near
the East Slopes of the Cascades, and promote a cooling trend to
more seasonal conditions. Mainly dry weather is expected through
Monday with isolated thunderstorms confined to the mountains.
Tuesday through Friday will be a more active thunderstorm pattern,
with new fire starts possible given the dryness of the near
surface air mass over the region.

&&

.DISCUSSION...

Today and tonight...An upper level trough passing into Central
British Columbia today will send a weak dry cold front through
the Inland Northwest. This will result in high temperatures about
6-10 degrees cooler than Friday. 850mb winds with this front are
only 10-15 knots so most areas will see wind speeds between 5-15
mph. Exceptions are the Okanogan Valley where northerly winds
channeling down the valley may approach 15-20 mph...and the
Kittitas Valley where 15-25 mph winds are expected with a tight
pressure gradient persisting along the East Slopes of the
Cascades. With a shallow marine layer west of the Cascades RH's
will likely still fall below 20% and will be issuing another Red
Flag Warning for the Kittitas Valley. Winds will ease overnight as
pressure gradients weaken.

Other issue for today will be smoke from the Mile Marker 28 Fire
south of Yakima. 3.9 micron satellite shows this fire burning
actively and west-southwest winds will transport smoke from this
fire into the Palouse, Central Panhandle Mountains, and
Spokane/Coeur D'Alene area this morning creating hazy skies.
Conditions should improve in the late morning and afternoon as the
inversion breaks. JW

Sunday through Wed: Sunday will be the first day behind the dry
cold front passage, helping to cool temps closer to normal values.
Accompanying this cooler wx will be a broad upper trough, with an
embedded vort max that will increase the threat of thunder. This
short-wave will move out quickly, replaced by brief short-wave
ridging and drying Mon. However, with a pattern of a stationary
upper trough just off the Pac Nw coast, the region is always at
the mercy of vort maxes ejecting from these types of troughs. One
such wave will eject Tues, then another Wed. It's a near
certainty that these two days will be the focus of our attention
as far as the threat of thunder and even some occasionally gusty
winds. What really stands out in the model guidance is the lack
of meaningful pcpn generated with the Sunday, Tues and Wed waves.
These are not weak waves and in fact show a number of ingredients
such as steep lapse rates, decent forcing for ascent ahead of each
vort max, and well-defined elevated moisture plumes beneath jet
stream level speed max divergence. It's likely that the very deep
dry air- mass off the surface is the primary reason for the lack
of significant pcpn in the presence of these favorable pcpn ingredients.
We have at least scattered thunder in the fcst for the stronger
Tues and Wed waves. If model guidance turns out to be correct with
the dry near-sfc air mass, new fire starts from dry lightning will
be an issue. bz

Thursday through Saturday night...The Inland Northwest will be in
the midst of a more active pattern, meaning increased chances for
showers and thunderstorms and temperatures near or just below
normal. The highest precipitation chances will be more likely in
the Thursday and Thursday night time frame as the upper trough
traverses the region. The far extended models have differing
opinions on what happens afterwards, but at least some
precipitation mention seems warranted in an active westerly flow.
The increased cloud cover and possible precipitation will keep
temperatures on the cool side of normal, with a gradual increase
by early in the weekend. ty

&&

.AVIATION...
12Z TAFS...Only obscuration of concern through 12Z Sunday will be
for some thick haze across the region, especially extreme eastern WA
and into the ID Panhandle. This haze is a result of smoke being
produced from a wildfire burning south of KYKM. MVFR vis will be
possible at times through this morning at KPUW due to the smoke, but
vis should improve in the afternoon as the inversion breaks. Breezy
northwesterly winds will continue at KEAT tonight before letting up
during the morning on Saturday; these winds are expected to pick
back up by the early evening hours on Saturday. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        86  56  85  57  86  60 /   0   0   0   0  10   0
Coeur d'Alene  84  53  83  54  84  57 /   0   0   0   0  10   0
Pullman        85  45  83  48  84  50 /   0   0   0   0   0   0
Lewiston       93  59  91  59  92  62 /   0   0   0   0   0   0
Colville       89  52  86  52  88  54 /   0   0   0  10  10   0
Sandpoint      84  48  81  48  82  51 /   0   0  10  10  10   0
Kellogg        82  53  81  53  82  55 /   0   0  10  10  10   0
Moses Lake     92  57  89  59  89  61 /   0   0   0  10   0   0
Wenatchee      89  62  87  63  88  65 /   0   0  10  10   0   0
Omak           90  58  88  58  88  60 /   0   0  10  20  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning from Noon today to 8 PM PDT this evening
     for East Washington South Central Cascade Valleys (Zone 676).

&&
Hazardous weather outlook, Jul 27, 5:19 AM PDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
519 AM PDT SAT JUL 27 2013

WAZ034-041-044-281230-
MOSES LAKE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
519 AM PDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LOCALLY BREEZY WINDS WILL DEVELOP DURING THE LATE AFTERNOON OR
EARLY EVENING THROUGH THE WENATCHEE RIVER VALLEY...WATERVILLE
PLATEAU...AND AREAS WEST OF MOSES LAKE. THIS COMBINED WITH LOW
RELATIVE HUMIDITY MAY RESULT IN QUICK SPREAD OF ANY NEW FIRE STARTS
IN THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>033-035>038-042-043-281230-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
519 AM PDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Washington, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.